A member of the advanced prostate cancer on-line group recently posted about his experience using the newly approved chemotherapy agent, Jevtana (cabazitaxel). His post included not only a report about his PSA response to the drug, but his experiences with side effects and a suggested method of controlling one of the debilitating side effect, diarrhea.
He reported that his sixth infusion which was his last dose of Jevtana had been given 4 weeks ago (from the time of his post). During the course of treatment his PSA dropped more than 50%, then fluctuated. After which the last three PSA’s showed a steady, rising trend.
His oncologist then switched him to what he referred to as a long shot drug, carboplatin. Carboplatin is a 2nd line chemotherapy drug (not FDA approved for prostate cancer treatment) that is sometimes used once taxotere has stopped working. There are a number of small studies that show that some men do experience a PSA drop and pain control when carbplatin is used along with or after taxotere. Carbplatin has nor demonstrated any life extension as Jevtana has when given in similar circumstances.
He reported that the side effects from the Jevtana included diarrhea which required that he received treatment with IV fluids and loperamide (Immodium); fatigue, treated with methylphenidate (Ritalin); nausea and vomiting, treated with prochlorperazine (Compazine).
He also reported that the diarrhea was the worst of the side effects, but after a couple of cycles he said that he learned how to control it. The timing of diarrhea attacks seemed random, sometimes it struck him over two weeks after treatment.
His recommended method to control the diarrhea is simple, stop it before it starts. He began treatment with the Immodium on the onset of any increased frequency of movements. He urged the group members not to wait until for the diarrhea to progresses. Then also added the suggestion to take another dose after EVERY movement, until it stops. He reported that he never had to take more than three doses in a row. It is a good idea to speak to your doctor and make sure that there isn’t a limit to how any “in the row” doses can be safely taken.
He also reported success using the alternative treatment of “ume-kuzu” tea. That’s a teaspoon each of umeboshi paste, kuzu root starch, and tamari in a cup of water. I am not familiar with this treatment, so I am only reporting his suggestion, but I can not make a specific recommendation myself.
The poster also reported another significant side effect that deserves mention, but it’s not from the Jevtana. It’s from the daily prednisone that accompanies the Jevtana. The side effect is severe muscle loss in the large muscles of the arms and legs. He said, “I looked at my legs one morning and they were gone. Like I needed something else to reduce my muscle mass. So put me down as warning others to ask some pointed questions about the risks vs. benefits of prednisone.” My guess is that the muscle loss was not entirely from the prednisone given with the Jevtana, but from all the steroids given with prior treatments (with Ketoconazole and taxotere) as well as muscle loss suffered from hormone therapy.
You can join the Malecare advanced prostate cancer on-line support group by going to: Join the Advanced Prostate Cancer Support Group.
Joel T Nowak, M.A., M.S.W.